Pelvic Radition Therapy - VuVa Magnetic Vaginal Dilators Pelvic Radition Therapy - VuVa Magnetic Vaginal Dilators

Pelvic Radition Therapy - VuVa Magnetic Vaginal Dilators

If you receive radiation therapy to the pelvis, your doctor may recommend that you use a vaginal dilator to improve the elasticity of your vagina. This is important to make follow up examinations easier and more comfortable. Your doctors, nurses, and physical therapist can answer any questions or concerns you may have. Don't hesitate to ask them.

About Vaginal Dilators

After radiation treatment to the pelvic area, scar tissue begins to form in the vagina and the tissue becomes less elastic and dry. There may be some shrinking of the vagina and vaginal opening. Scarring of the vaginal tissue result in "adhesions, or areas where scar tissue forms, sealing the sides of the vaginal together. This can make it difficult for the doctor to perform vaginal exams and makes sexual intercourse difficult and uncomfortable.

A VuVa Vaginal Dilator is a smooth plastic or rubber cylinder, similar in shape to a tampon. It is about 6 inches in length and comes in three different widths. The vaginal dilator works by stretching the scar tissue that has formed in the vagina. This helps to make intercourse more comfortable, but also to make physical exams by your physician more comfortable as well. It is recommended that you use the dilators for the rest of your life, as scarring can occur at any time after treatment.

What to Expect

It may take 8-12 weeks to feel an increase in the size of the vaginal opening and a softening of the tissues. Be patient. You may find that your emotions are somewhat sensitive as you begin this process. It may help to talk to your doctor, nurse or therapist. For most women, there is a period of adjustment, and then using the dilator becomes more routine. Feel free to talk to your health care team if you are having difficulty. They are there to help you.

At first you may have a small amount of bleeding or spotting. This is normal and should stop as the vagina begins to stretch. The spotting may also occur after using the dilator and/or after intercourse for a couple of months. Heavy bleeding or excessive pain is not normal and you should contact your doctor if you experience this.

Call you physician if you have signs of an infection such as:

  • Vaginal itching
  • Fever
  • Vaginal discharge with strong odor
  • Abdominal pain